Pennsylvania, 2022

Flood in Pennsylvania, September 27, 2022

September 27, 2022 · NWS CLE · 1 event in 1 county or zone

Lake effect rain impacted Erie County beginning early in the morning of September 25th as a seasonally cold airmass moved southeast across the Great Lakes region. Lake effect rain continued on and off through the 25th and 26th before a more concentrated rain band focused on the western portion of Erie County during the morning and midday hours of September 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Lake effect rain impacted Erie County beginning early in the morning of September 25th as a seasonally cold airmass moved southeast across the Great Lakes region. Lake effect rain continued on and off through the 25th and 26th before a more concentrated rain band focused on the western portion of Erie County during the morning and midday hours of September 27th. This additional rain resulted in minor areal flooding across the western portion of the county, with several road closures coincident with overflowing creeks and streams. Total rainfall over a three day period from September 25th through September 27th ranged from 3 to 6 inches over western Erie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 27, 2:38 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 27, 2:38 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
338 PM EDT Tue Sep 27 2022

.SYNOPSIS...
A surface low pressure exits the region tonight, dragging a cold
front across the area as it departs. Behind the exiting low,
high pressure will build eastward late Wednesday into Thursday
and persist into the start of the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
The expansive upper level trough continues to be the weather maker
through the near term period. Westerly flow will become northerly by
Wednesday morning as a surface cold front passes across the area
overnight tonight and into Wednesday.  This wind shift will allow
for lake-effect rain bands to take on a north-south orientation for
Wednesday, bringing lake-effect rain showers to the secondary
snowbelt. Precipitation chances elsewhere will diminish overnight
tonight as the shortwave at the base of the deep upper level trough
moves moves eastward. The upper level trough will exit the CWA and
move toward NE CONUS through the day on Wednesday as high pressure
begins to enter from the upper Great Lakes region.

Below average temperatures will last through the near term as a
surge of cooler air moves into the area. Expect low
temperatures in the mid to upper 40s tonight and Wednesday
night, low 50s for those along the lakeshore. High temperatures
on Wednesday will peak in the upper 50s to near 60 degrees.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
After the wet weather of the past few days, a very pleasant end to
the week is on tap as somewhat zonal mid/upper flow develops across
the CONUS between the exiting eastern CONUS trough and a closed low
slowly moving through the Intermountain West. This along with a
sprawling surface high centered over the lower Great Lakes Thursday
slowly moving into the eastern Great Lakes and New England Friday
and Friday night will bring dry conditions and mostly sunny skies.
Continued NW flow aloft on Thursday as the mid/upper trough axis
lingers over the NE U.S. will keep temperatures a solid 10 degrees
below normal as 850 mb temps hover around 4 to 5 C. Despite the
sunshine, this will keep highs in the upper 50s/low 60s Thursday.
Mostly clear skies and light winds beneath the surface high Thursday
night will support the coldest night of the season so far with lows
falling into the 35-40 range inland from Lake Erie. The coldest lows
will be near the central highlands, the Grand River Valley of
Ashtabula and Trumbull Counties, and Erie and Crawford Counties, PA
where low/mid 30s are likely, so included patchy frost in the
forecast. Insulation from the warm lake will keep areas within about
15 miles of the lakeshore in the low/upper 40s.

After the chilly morning start, height rises and a gradual start to
return flow and resultant warm air advection as the high moves east
will boost highs into the mid 60s Friday, but this is still about 5
degrees below normal for the end of September. Clouds will be on the
increase Friday night as the remnants of Hurricane Ian move toward
the Mid Atlantic states, and this along with the slightly warmer
airmass will keep low temps milder in the low/upper 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The trend is drier for the weekend as the remnants of Hurricane Ian
gradually moves through the Mid Atlantic, but there is still
uncertainty regarding how far north and west its rain shield will
reach. The aforementioned closed mid/upper low over the
Intermountain West will slowly eject into the Plains by Monday and
Tuesday. As this occurs, a northern stream mid/upper trough is also
progged to dive into the central and eastern Great Lakes by Sunday
or Sunday night, followed possibly by a second northern stream
trough early next week. The timing and exact track and depth of
these two features will determine how far NW Ian's moisture can be
drawn, and how quickly, with the GFS a notable outlier compared to
the ECMWF and CMC deterministic runs and model ensembles. Consensus
points toward the old upper low reaching the central Plains early
next week, delaying the NW drift of Ian across the Appalachians
until then followed by it attempting to phase with the deepening
eastern CONUS trough. For these reasons, kept the weekend mostly dry
with only slight chance PoPs gradually expanding into the south and
east half of the CWA Saturday night through Sunday night, then
included a larger area of slight chances Monday and Tuesday.

Highs in the 65-70 range Saturday and Sunday will cool slightly into
the mid/upper 60s Monday and Tuesday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
Currently VFR conditions with areas on MVFR in showers and
thunderstorms this afternoon. There were a few rumbles of
thunder at KMFD earlier this afternoon, but decided to be
optimistic use vicinity instead of prevailing thunder at KMFD,
KCAK, and KYNG. Ceilings and visibilities may occasionally drop
to IFR for brief periods of time in heavier rainfall. Low end
VFR/MVFR ceilings will persist through much of the overnight
tonight and into the day on Wednesday as the upper level system
slowly exits our area. Expect these cigs to persist through
Wednesday afternoon before high pressure enters the region.

Winds continue to be westerly between 10 and 15 knots with gusts up
to 20 knots at times. Wind gusts will subside later this afternoon
and into the evening. Northerly winds at 10 to 15 knots will
begin Wednesday morning and will continue through the end of
the TAF period.

Outlook...Non-VFR possible in isolated to scattered showers and
thunderstorms through Wednesday. The most-persistent showers and
storms are expected to impact KERI/KCLE/KCAK/KYNG.

&&

.MARINE...
Winds and waves will gradually start subsiding on the lake tonight
as high pressure approaches from the northwest. Winds will veer to
NW behind a cold front and decrease to 15-20 knots in the western
and eastern basins. This will allow the Small Craft Advisory to
expire from the islands westward at 00Z, but 3 to 5 foot waves
continuing on the eastern basin much of the night will keep the
Small Craft Advisory going until 12Z Wednesday. NNW winds of 15-20
knots are expected on the entire lake Wednesday, but 3-5 foot waves
continuing on the central basin will keep the Small Craft Advisory
going through the day there. By Wednesday night and Thursday, the
high building overhead will finally bring light NE winds of 5-10
knots and decreasing wave activity. E to NE winds of 5-10 knots
Thursday night will increase to 10-15 knots Friday and 15-20 knots
by Saturday and Sunday, so we could approach Small Craft Advisory
criteria again by the weekend.

Waterspouts as well as small hail will continue to be possible in
lake-effect showers tonight and early Wednesday, especially over the
central and eastern basins.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until 8 PM EDT this evening for OHZ009.
     Beach Hazards Statement through Wednesday evening for
     OHZ010>012.
     Flood Watch through late tonight for OHZ011>014-089.
     Beach Hazards Statement through Wednesday morning for OHZ089.
PA...Flood Watch through late tonight for PAZ001-002.
     Beach Hazards Statement through Wednesday morning for PAZ001.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     LEZ142>144.
     Small Craft Advisory until 10 PM EDT Wednesday for LEZ145>147.
     Small Craft Advisory until 8 AM EDT Wednesday for LEZ148-149.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Iverson
MARINE...Garuckas
Hazardous weather outlook, Sep 27, 2:58 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
358 PM EDT Tue Sep 27 2022

OHZ009-282000-
Erie-
358 PM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>008-017>023-027>033-036>038-047-PAZ003-282000-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-
358 PM EDT Tue Sep 27 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-282000-
Lorain-
358 PM EDT Tue Sep 27 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001-282000-
Ashtabula Lakeshore-Northern Erie-
358 PM EDT Tue Sep 27 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-PAZ002-282000-
Geauga-Ashtabula Inland-Southern Erie-
358 PM EDT Tue Sep 27 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-282000-
Cuyahoga-Lake-
358 PM EDT Tue Sep 27 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-145>149-165>169-282000-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
358 PM EDT Tue Sep 27 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Waterspouts are possible through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-282000-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
358 PM EDT Tue Sep 27 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Waterspouts are possible through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Waterspouts are possible through Wednesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 27, 2:22 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
322 PM EDT Tue Sep 27 2022

OHZ020-031-272000-
Medina OH-Wayne OH-
322 PM EDT Tue Sep 27 2022

...A strong thunderstorm will impact portions of southern Medina and
northeastern Wayne Counties through 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lodi, or 11 miles southwest of Medina, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wadsworth, Orrville, Rittman, Doylestown, Lodi, Creston, Dalton,
Chippewa Lake, Seville, Westfield Center, Marshallville, Spencer,
Gloria Glens Park, Burbank and Chippewa-On-The-Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4104 8217 4107 8217 4114 8212 4100 8169
      4099 8169 4099 8165 4078 8165
TIME...MOT...LOC 1921Z 299DEG 26KT 4105 8206

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Clark
Local storm report, Sep 27, 2:58 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
358 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLOOD            2 SSE FAIRVIEW          42.00N 80.24W
09/27/2022                   ERIE               PA   LAW ENFORCEMENT

            PA STATE POLICE REPORTS HIGH WATER ON STATE
            ROUTE 98 SOUTH OF INTERSTATE 90.

&&

SEFCOVIC
Local storm report, Sep 27, 2:59 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     FLOOD            1 NW PLATEA             41.96N 80.34W
09/27/2022                   ERIE               PA   LAW ENFORCEMENT

            PA STATE POLICE REPORTS HIGH WATER ON STATE
            ROUTE 18.

&&

SEFCOVIC
Local storm report, Sep 27, 3:00 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
400 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     FLOOD            2 W ALBION              41.89N 80.40W
09/27/2022                   ERIE               PA   PUBLIC

            SOCIAL MEDIA REPORT OF HIGH WATER ON US 6N
            WEST OF ALBION NEAR CONNEAUT CREEK.

&&

SEFCOVIC
Local storm report, Sep 27, 4:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
506 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 NE FAIRVIEW           42.08N 80.18W
09/27/2022  M5.57 INCH       ERIE               PA   ASOS

            RAINFALL TOTAL SINCE SEPTEMBER 25 AT ERIE
            INTERNATIONAL AIRPORT.

&&

KEC
Local storm report, Sep 27, 4:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
522 PM EDT TUE SEP 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 NE JEFFERSON          41.78N 80.70W
09/27/2022  M3.48 INCH       ASHTABULA          OH   ASOS

            RAINFALL AT NORTHEAST OHIO REGIONAL AIRPORT
            SINCE SEPTEMBER 25.

&&

KEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Erie

When
September 27, 4:30 PM EST to 8:00 PM EST
Where
Erie County, 0.53 mi S of Springfield Station to 0.46 mi SSW of Springfield Station
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
41.992, -80.421

County dispatch reported the eastbound portion of Pennsylvania State Route 5 was closed just east of Pennsylvania State Route 215 in North Springfield due to flooding of Crooked Creek. The eastbound portion of the roadway was damaged due to the flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058422.